Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Pueblo, CO

May 31, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2006, 1:36 PM MDT for Las Animas County, Colorado. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 1:36 PM MDT (19:36 UTC)
Expired
May 31, 2006, 3:00 PM MDT
In force
84 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 311937
SVRPUB
COC071-312100-
/O.NEW.KPUB.SV.W.0019.060531T1936Z-060531T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 300 PM MDT...

* AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  HALF DOLLAR SIZE.  THIS STORM WAS LOCATED NEAR AGUILAR...OR ABOUT
  20 MILES NORTHWEST OF TRINIDAD...AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AGUILAR...MODEL AND HOEHNE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3744 10470 3735 10486 3715 10429 3738 10420

$$
4 follow-up statements
000 
WWUS55 KPUB 311958
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT WED MAY 31 2006

COC071-312100-
/O.CON.KPUB.SV.W.0019.000000T0000Z-060531T2100Z/
LAS ANIMAS CO-
157 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR AGUILAR...OR ABOUT 18 MILES NORTH
OF TRINIDAD...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
AGUILAR...HOEHNE AND MODEL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3744 10470 3734 10478 3715 10429 3736 10421

$$
000 
WWUS55 KPUB 312013
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED MAY 31 2006

COC071-312100-
/O.CON.KPUB.SV.W.0019.000000T0000Z-060531T2100Z/
LAS ANIMAS CO-
212 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 211 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR AGUILAR...OR ABOUT 18 MILES NORTH OF TRINIDAD...MOVING 
EAST SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
AGUILAR...INTERSTATE 25 BETWEEN AGUILAR AND TRINIDAD...AND HOEHNE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3744 10464 3733 10476 3715 10435 3736 10424

$$
000 
WWUS55 KPUB 312029
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT WED MAY 31 2006

COC071-312100-
/O.CON.KPUB.SV.W.0019.000000T0000Z-060531T2100Z/
LAS ANIMAS CO-
229 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR AGUILAR...OR
ABOUT 16 MILES NORTHWEST OF TRINIDAD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS 
NORTH OF TRINIDAD AND HOEHNE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS IS A DANGEROUS THUNDERSTORM WHICH COULD PRODUCE A TORNADO WITH 
LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM WINDOWS. AN 
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST 
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3744 10464 3733 10476 3714 10437 3735 10425

$$
000 
WWUS55 KPUB 312052
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT WED MAY 31 2006

COC071-312101-
/O.EXP.KPUB.SV.W.0019.000000T0000Z-060531T2100Z/
LAS ANIMAS CO-
251 PM MDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY
EXPIRES AT 300 PM MDT...

A NEW WARNING MAY NEED TO BE ISSUED AFTER 300 PM...SINCE THE STORM 
STILL APPEARS TO BE PRODUCING LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3744 10464 3733 10476 3714 10437 3735 10425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:34 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, May 31, 3:34 AM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 AM MDT WED MAY 31 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...ANOTHER ROUND OF STRONG THUNDERSTORMS THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS HAVE BEEN GOING STRONG THROUGH EARLY THIS
MORNING...DRIVEN BY THETA-E ADVECTION AND 40KT SOUTHERLY BARRIER
JET. FORECAST TODAY WILL ONCE AGAIN BE COMPLICATED BY INABILITY OF
MESOSCALE MODELS TO ADEQUATELY ACCOUNT FOR THIS ONGOING CONVECTION.
NEVERTHELESS...GENERAL IDEA OF STORMS INITIATING OVER THE ERN RANGES
AND SPREADING OVER THE ERN PLAINS THIS EVE CONTINUES TO LOOK GOOD.
WHILE DEEP SHEAR NOT AS GREAT TODAY AS ON TUE...DEW POINTS SHOULD
BE BETTER AND ERLY LOW LEV FLOW WILL CONTINUE TO BE PRESENT.
WITH BETTER MID-LEV FLOW SHIFTING TO THE NORTH...WILL SEE A BETTER
CHANCE OF SEVERE WEA OVER NRN COUNTIES TODAY...ALONG AND SOUTH OF THE
PALMER DVD. MODEST BULK SHEAR AND LOCALIZED ENHANCED HELICITY WILL
PROMOTE THE DEVELOPMENT OF A FEW SUPERCELLS LATE IN THE AFTERNOON
AND THIS EVENING...WITH LARGE HAIL ONCE AGAIN THE PRIMARY THREAT.

REST OF WEA PICTURE TODAY WILL ALSO BE COMPLICATED BY OVERNIGHT
CONVECTION. TEMPS ALOFT WILL BE SLOWLY RISING...BUT CLOUD COVER/LL
MOISTURE WILL PUT A DAMPER ON HEATING. CURRENT GRIDS ARE CLOSE TO
GUIDANCE...A DEGREE OR TWO ABOVE TUE HIGHS...AND THIS LOOKS
REASONABLE. EXTENSIVE STRATUS DECK LEFT BY MCS ACTIVITY WILL HOLD
THROUGH EARLY MORNING...WITH AREAS OF LOW CIGS 2-3 KFT AGL.
THIS SHOULD LIFT AND MIX OUT LATER THIS MORNING. WRN MTS AND
HIGH VALLEYS WILL REMAIN WARM AND DRY. ROSE

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

HAVE BEEN WORKING WEATHER THIS MORNING...SO WL SPEND LITTLE TIME
ON THE EXTENDED FORECAST. A QUICK LOOK AT THINGS INDICATES THAT
THE CURRENT FORECAST IS ON TRACK SO DO NOT REALLY NEED TO MAKE
CHANGES. UPPER RIDGE WL BE OVER THE AREA THROUGH THE PERIOD. MSTR
TRAPPED UNDER THE RIDGE WL PROBABLY MEAN SOME DIURNAL
SHOWERS/TSTMS THU...BUT IT THEN LOOKS MOSTLY DRY OTHER DAYS. STILL
LOOKS HOT FOR THE WEEKEND AND INTO MON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/28
Hazardous weather outlook, May 31, 11:56 AM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT WED MAY 31 2006

COZ058>089-093>099-011400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1156 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ON THE
EASTERN PLAINS OF SOUTHEAST COLORADO TODAY. THE GREATEST THREAT OF
SEVERE THUNDERSTORM ACTIVITY WILL BE ACROSS EASTERN EL PASO
COUNTY...CROWLEY COUNTY...KIOWA COUNTY...BENT COUNTY AND PROWERS
COUNTY. THE THREAT FOR TORNADOES WILL BE A BIT HIGHER THAN
YESTERDAY AS ABUNDANT LOW LEVEL MOISTURE IS IN PLACE...AND A
SURFACE WEATHER BOUNDARY IS FORECAST TO INTENSIFY OVER THE PALMER
DIVIDE. LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70
MPH WILL BE THE PRIMARY THREATS FROM ANY SUPERCELL THUNDERSTORMS
WHICH DEVELOP TODAY.

SEVERE THUNDERSTORMS WHICH DEVELOP TODAY WILL MOVE TO THE
SOUTHEAST AT 15 TO 20 MPH.

BENEFICIAL HEAVY RAIN WILL ALSO OCCUR LATE TODAY AND THIS EVENING OVER
THE FAR EASTERN PLAINS OF SOUTHEAST COLORADO. HOWEVER...SOME OF
THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON THE ROADWAYS. LOCAL
FLASH FLOODING MAY ALSO OCCUR.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE TONIGHT OVER THE
FAR EAST PLAINS.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY
THUNDERSTORM WHICH DEVELOPS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS EACH
DAY...MAINLY OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL
BE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM...FROM THE INTERSTATE 25 CORRIDOR TO THE KANSAS
BORDER.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:11 PM MDTSevere Thunderstorm WarningPUBBaca64 min
May 30, 9:49 PM MDTSevere Thunderstorm WarningPUBBent, Prowers86 min
May 31, 1:39 AM MDTSevere Thunderstorm WarningPUBPueblo65 min
May 31, 2:45 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
May 31, 3:45 PM MDTSevere Thunderstorm WarningPUBEl Paso17 min
May 31, 4:31 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo59 min
May 31, 5:31 PM MDTSevere Thunderstorm WarningPUBPueblo46 min
May 31, 5:49 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.